Mississippi, 2012Hail and Damaging Winds in Mississippi, February 1, 2012
February 1, 2012 · NWS JAN · 9 events in 7 counties and zones
A linear complex of thunderstorms developed and pushed east across portions of Mississippi. This complex produced scattered wind damage and some hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $58,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A linear complex of thunderstorms developed and pushed east across portions of Mississippi. This complex produced scattered wind damage and some hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 31, 7:59 PM CST, 6 hours 57 minutes earlier.
Area forecast discussion, Jan 31, 7:59 PM CST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
759 PM CST TUE JAN 31 2012
.UPDATE...A WARM MOIST ADVECTION PATTERN IN PLACE AND PWATS HAVE MORE
THAN DOUBLED TO 1.1-1.2 INCHES SINCE LATE MONDAY. SHORT TERM RUC/WRF
MODELS HAVE LATCHED ON TO A MID LEVEL SHORTWAVE IN ERN TX AND NOW
SPREAD NUMEROUS SHRA ACROSS CENTRAL AND SRN PORTIONS OF OUR CWFA
BETWEEN 06-15Z LATE TONIGHT/EARLY WEDNESDAY MORNING. INCREASING
UPGLIDE AND MOISTURE TRANSPORT IN THE 290-295K REGION WILL ALSO
RESULT IN ENOUGH LIFT SO HAVE BOOSTED OVERNIGHT POPS TO LIKELY
CATEGORY IN THOSE AREAS AND NUDGED UP TO AROUND 50/50 CHANCES
ELSEWHERE. SUSPECT MOST TEMPS WILL HOLD IN THE MID/UPPER 50S FOR LOWS
AND FOG WILL REMAIN PATCHY DUE TO THE INCREASED RAIN CHANCES.
EVEN THOUGH RAIN CHANCES ARE HIGHER...THE VOLUME OF RAINFALL WILL
REMAIN QUITE LOW DUE TO LIMITED INSTABILITY AND WEAK MID LEVEL LAPSE
RATES. EXPECT GENERALLY UNDER ONE QUARTER INCH OF RAIN WITH THIS NEXT
WAVE OF SHOWERS./40/
&&
.AVIATION...
CLOUDS WILL REMAIN ABOVE 3000 TO 4000 FT BEFORE LOWERING INTO THE
MVFR CATEGORY FROM SW TO NE 05-09Z TONIGHT. ISOLATED SHOWERS WILL
POSSIBLE OVER THE FAR WEST BEFORE O4Z AND THEN START BECOMING MORE
NUMEROUS BY 07-10Z. CLOUD LAYERS WILL LOWER DURING THAT SAME TIME
FRAME WITH WIDESPREAD LOW STRATUS AND SOME FOG RESULTING IN IFR
CIGS/VSBYS 09-15Z. ANY FOG SHOULD LIFT BY MIDDAY WEDNESDAY WHEN
DIMINISHING SHRA WILL ALSO ALLOW CIGS TO RISE TO MVFR FOR THE
AFTERNOON...ISOLATED TSRA WILL BECOME POSSIBLE 20-24Z WEDNESDAY./40/
&&
.PREV DISCUSSION... /ISSUED 333 PM CST TUE JAN 31 2012/
SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
TUESDAY SAW A RATHER WARM AFTERNOON THANKS TO SOUTHERLY ONSHORE FLOW
AND A DECENT AMOUNT OF SUNSHINE FOR MOST AREAS. A CONTINUATION OF THE
WARM WEATHER IS EXPECTED THROUGH THE REST OF THE WEEK AS THE
ARKLAMISS REMAINS UNDER THE INFLUENCE OF THE MODIFIED TROPICAL
AIRMASS THAT HAS MOVED IN...DESPITE THE APPROACH OF A WEAK COLD FRONT
EARLY THURSDAY. IN THE MEAN TIME...A BETTER CHANCE FOR SHOWERS
DEVELOPING LATER THIS EVENING INTO TONIGHT AS LOW LEVEL MOISTURE
CONVERGENCE/ISENTROPIC LIFT STRENGTHENS ACROSS THE REGION. A LOW
AMPLITUDE S/WV TRANSITING THE EASTERN HALF OF THE COUNTRY WILL KEEP A
GOOD CHANCE OF SHOWERS GOING THROUGH THE DAY TOMORROW...AND POSSIBLY
A FEW ISOLATED RUMBLES OF THUNDER. WEAK INSTABILITY PARAMETERS WILL
PROHIBIT ROBUST UPDRAFT DEVELOPMENT KEEPING THE RISK FOR A STRONG
STORM TO A MINIMUM. WILL KEEP THE HWO CLEAR.
SHOWER CHANCES WILL DIMINISH EARLY THURSDAY MORNING AS THE UPPER
TROUGH SWINGS BY AND SUBSIDENCE ASSOCIATED WITH A S/WV RIDGE
OVERSPREADS THE REGION. SOUTHWESTERLY UPPER LEVEL FLOW QUICKLY
RETURNS THURSDAY EVENING/NIGHT AS A DEEP UPPER LOW MOVES INTO THE
FAR WESTERN PLAINS...AND SOUTHEASTERLY LOW LEVEL FLOW STRENGTHENS
ALONG THE GULF COAST. THIS MAY ALLOW A FEW SHOWERS TO IMPACT THE FAR
SOUTHWESTERN ZONES THURSDAY NIGHT BEFORE RAIN CHANCES INCREASE
DURING THE DAY FRIDAY.
OVERALL THE GFS MOS GUIDANCE LOOKED REASONABLE. I AM A LITTLE
CONCERNED ADVERTISED HIGHS FOR TOMORROW MAY BE A BIT TOO
HIGH...ESPECIALLY FOR AREAS THAT SEE DECENT RAINS DURING THE DAY.
MANY AREAS MAY NOT GET TO 70 DEGREES...BUT UPPER 60S ARE STILL
EXPECTED. /BK/
PREVIOUS LONG TERM...(FRIDAY THROUGH TUESDAY)...
WELL ABOVE AVERAGE TEMPERATURES AND INCREASING RAIN CHANCES FRI-SAT.
REGIONAL AND GLOBAL MODELS IN BETTER AGREEMENT THROUGH SATURDAY WITH
TIMING/FEATURE DIFFERENCES CONTINUING THEREAFTER.
RAIN CHANCES WILL BE ON THE INCREASE FRIDAY AFTERNOON THROUGH
SATURDAY AS A DEEP AND HIGHLY-AMPLIFIED TROUGH DIGS ACROSS THE
INTER-MOUNTAIN WEST THURSDAY AND BECOMES CUT-OFF ACROSS SRN PLAINS
BY LATE FRI/EARLY SAT. A SFC LOW IS EXPECTED TO DEVELOP ACROSS THE
ARKLATEX THAT WILL USHER IN LOW TO MID 60 DEWPOINTS ACROSS THE
ENTIRE REGION. DECENT ISENTROPIC UPGLIDE COUPLED WITH 300-700 MUCAPE
SHOULD RESULT IN DECENT COVERAGE OF SHOWERS AND THUNDERSTORMS FRIDAY
AND SATURDAY. WITH BOTH THE 0Z OPS GFS AND EC SLOWING THE FRONT AT
LEAST THROUGH SATURDAY NIGHT...HIGH MOISTURE AND MODEST INSTABILITY
COULD CO-EXIST ACROSS THE ARKLAMISS SATURDAY AFTERNOON FOR POTENTIAL
OF A FEW STRONG STORMS. THE EVOLUTION OF THIS POTENTIAL WILL NEED TO
BE MONITORED AS MODELS WILL MOST LIKELY ALTER IN SOME DEGREE.
SUNDAY THROUGH TUESDAY TIME-FRAME CONTINUES TO FEATURE MODEL
DIFFERENCES WITH OPS GFS CONTINUING TO BE MORE PROGRESSIVE THAN THE
EC. SINCE EC HAS COME AROUND MORE TOWARDS THE GFS IN THE SHORTER
TERM...WILL GO WITH A BLEND WITH SLIGHTLY MORE WEIGHT PLACED IN THE
OPS GFS CAMP. HAVE EXTENDED LIGHT PRECIP POSSIBILITIES INTO SUNDAY
MORNING TO ACCOUNT FOR SLOWER BIAS OF EC BUT THEN REDUCE POPS SUNDAY
AFTERNOON AS THE FRONT SHOULD BE CLEAR OF REGION. FOR
MON/TUES...CONDITIONS LOOK TO BE MORE SEASONABLE WITH COOLER TEMPS
EXPECTED AND CLEARER SKIES.
FOR FORECAST MATTERS...LOW TEMPS WERE BUMPED UP ABOVE GUIDANCE
FRI-SAT WITH MEXMOS SLOWLY PICKING UP ON THE UPWARD TREND. POPS WERE
GENERALLY ACCEPTED THROUGH MUCH OF THE PERIOD BUT REDUCED SUNDAY
AFTERNOON AND THEREAFTER. /ALLEN/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 55 72 52 73 / 64 64 10 4
MERIDIAN 57 71 53 72 / 50 76 21 4
VICKSBURG 55 73 51 74 / 65 51 10 5
HATTIESBURG 58 73 55 74 / 50 76 15 8
NATCHEZ 58 72 54 73 / 70 56 10 5
GREENVILLE 56 69 53 71 / 50 41 14 4
GREENWOOD 56 71 53 73 / 50 54 19 4
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Jan 31, 2:51 PM CST, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
251 PM CST TUE JAN 31 2012
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
012100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
251 PM CST TUE JAN 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.
17
In the hours before
Special weather statement, Feb 1, 2:41 AM CST, 15 minutes before
LAZ026-010940-
CONCORDIA LA-
241 AM CST WED FEB 1 2012
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
241 AM CST WED FEB 1 2012
A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 MPH WINDS WAS LOCATED
10 MILES SOUTHWEST OF ACME AT 241 AM CST...MOVING NORTHEAST AT 30
MPH.
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
PEOPLE IN SOUTHERN CONCORDIA PARISH SHOULD MONITOR THIS STORM
CLOSELY.
LAT...LON 3103 9165 3104 9172 3114 9173 3119 9169
3123 9181 3129 9182 3133 9187 3150 9152
3137 9147 3137 9152 3143 9155 3141 9158
3139 9158 3129 9151 3126 9156 3126 9165
3119 9158 3111 9162 3105 9155 3097 9167
TIME...MOT...LOC 0841Z 242DEG 26KT 3116 9180
OLBThunderstorm Wind, Franklin
- When
- February 1, 2:56 AM CST
- Where
- Franklin County, 4.31 mi S of Bude
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.408, -90.850
A tree was blown down along Highway 98 south of Bude.
Thunderstorm Wind, Bolivar
- When
- February 1, 4:50 PM CST to 5:10 PM CST
- Where
- Bolivar County, 1.8 mi SW of Wright to 0.29 mi ESE of Mound Bayou
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.860, -91.020
A utility pole was blown down along Highway 1 north of Rosedale. Large trees were blown down near Mound Bayou.
Thunderstorm Wind, Sunflower
- When
- February 1, 5:16 PM CST
- Where
- Sunflower County, 2.99 mi SSW of Dwiggins
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 33.810, -90.600
Three homes had roof damage and an outbuilding was blown away along Drew Merigold Road and Jennings Road.
Hail, Leflore
- When
- February 1, 5:30 PM CST
- Where
- Leflore County, 4.02 mi WNW of Tinter City
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.780, -90.360
Thunderstorm Wind, Leflore
- When
- February 1, 5:35 PM CST
- Where
- Leflore County, 0.63 mi ESE of Schlater
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Law Enforcement
- Coordinates
- 33.647, -90.340
A few power lines and power poles were blown down between Minter City and Schlater.
Thunderstorm Wind, Carroll
- When
- February 1, 5:57 PM CST to 6:12 PM CST
- Where
- Carroll County, 2.7 mi SE of Avalon to 3.37 mi E of Jefferson
- Measured
- 55 kt (63 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.640, -90.070
Trees were blown down along Highway 7 and County Road 106. A fatality occurred when a pine tree fell on an ATV operator along County Road 286 between County Roads 93 and 95.
Thunderstorm Wind, Grenada
- When
- February 1, 5:58 PM CST
- Where
- Grenada County, 0.69 mi S of Holcomb
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 33.760, -89.980
A few trees were blown down around the Holcomb area.
Thunderstorm Wind, Leflore
- When
- February 1, 6:03 PM CST
- Where
- Leflore County, 1.15 mi W of Browning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.520, -90.140
A tree was blown down across Kay Lane.
Thunderstorm Wind, Webster
- When
- February 1, 6:50 PM CST to 7:00 PM CST
- Where
- Webster County, 2.15 mi NNE of Bellefontaine to 1.61 mi SW of Mantee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.680, -89.310
Several trees were blown down across northern portions of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Avalanche in Alaska, February 1 to 3, 20121 death · $100,000 · 81 kt wind · 11 events
- Drought in Texas, February 1 to 29, 2012$5.0 million · 23 events
- Hail and Damaging Winds in Arkansas, February 1, 2012$149,000 · 1.75 in hail · 21 events
- Tornado and Hail in Mississippi, February 1, 2012$30,000 · EF0 · 13 events
- Drought in Oklahoma, February 1 to 29, 201231 events
- Drought in New Mexico, February 1 to 29, 201231 events
- Drought in Texas, February 1 to 29, 2012$23,000 · 11 events
- Drought in Georgia, February 1 to 29, 201226 events
- Tornado and Damaging Wind in Louisiana, February 1, 2012$30,000 · EF0 · 3 events
- Drought in Texas, February 1 to 29, 201225 events
- Drought in Florida, February 1 to 29, 201222 events
- Drought in Texas, February 1 to 29, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361112, 361114, 361119, 361120, 361121, 361122, 361123, 361125, 361129.